Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 6, NWS North Platte, NE

March 2, 202411 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 2, 2024, 1:06 AM MST for 11 counties in Nebraska. It took effect at Mar 2, 2024, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2024, 1:06 AM MST (08:06 UTC)
In effect from
Mar 2, 2024, 10:00 AM MST
Expired
Mar 2, 2024, 6:00 PM MST
In force
8 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3877 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS83 KLBF 020806
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
206 AM CST Sat Mar 2 2024


NEZ204-210-021615-
/O.NEW.KLBF.FW.W.0006.240302T1700Z-240303T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
106 AM MST Sat Mar 2 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE WESTERN 
SANDHILLS INTO THE PANHANDLE...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from 10 AM this morning to 6 PM MST this evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 210 
  Frenchman Basin.

* TIMING...10AM to 6PM MST, 11AM to 7PM CST

* WINDS...South 10 to 20 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Upper 60s to lower 70s.

* LIGHTNING...Not expected.

* IMPACTS...Any fires will be capable of spreading rapidly and be
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
023 
WWUS83 KLBF 022204
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
404 PM CST Sat Mar 2 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR 
PORTIONS OF SOUTHWEST NEBRASKA AND THE WESTERN SANDHILLS INTO THE 
PANHANDLE...

NEZ204-210-030100-
/O.CON.KLBF.FW.W.0006.000000T0000Z-240303T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
304 PM MST Sat Mar 2 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE WESTERN SANDHILLS INTO
THE PANHANDLE...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 210 
  Frenchman Basin. 

* TIMING...Until 6PM MST, 11AM to 7PM CST

* WINDS...South 10 to 20 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Upper 60s to lower 70s.

* LIGHTNING...Not expected.

* IMPACTS...Any fires will be capable of spreading rapidly and 
  be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
864 
WWUS83 KLBF 030054
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
654 PM CST Sat Mar 2 2024

NEZ204-210-030200-
/O.EXP.KLBF.FW.W.0006.000000T0000Z-240303T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
554 PM MST Sat Mar 2 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR THE
EASTERN PANHANDLE AND FAR SOUTHWEST NEBRASKA...

Weakening winds and gradually rising humidity levels will allow
the Red Flag Warning for the eastern panhandle, western Sandhills,
and far southwest Nebraska, or fire zones 204 and 210, to expire 
at 6 PM MST. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 1, 10:20 PM MST, 2 hours 46 minutes earlier. Its key messages:

  • Near critical fire weather conditions continue through this weekend.
  • Windy on Sunday behind a cold front. Only a slight chance for brief rain or snow showers Sunday night.
  • Better potential for precipitation Wednesday through Friday though confidence in timing, track, and type of precipitation is low.
Area forecast discussion, Mar 1, 10:20 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1120 PM CST Fri Mar 1 2024

.KEY MESSAGES...

- Near critical fire weather conditions continue through this
  weekend.

- Windy on Sunday behind a cold front. Only a slight chance for
  brief rain or snow showers Sunday night.

- Better potential for precipitation Wednesday through Friday
  though confidence in timing, track, and type of precipitation
  is low.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM CST Fri Mar 1 2024

A Red Flag Warning for all areas north of I80 until 6PM CST, 5PM
MST.

Tonight, winds quickly decouple and become light by sunset,
then increase late evening as the low level jet increases. Lows
tonight mainly in the lower 30s with mostly clear skies.
Humidity recovery will be fair across the west, recovering to 65
to 70 percent.

Ridging aloft ahead of an upper trough located over the Pacific
Northwest and Great Basin will keep Nebraska much above normal and
dry on Saturday. H85 temperatures from 12 to 16C aloft are into the
90th percentile. Will push temperatures near the NBM 50th percentile
for highs in the 70 to 75 degree range. Went lower for dewpoints
using a 50/50 blend of the NBM and NBM 10th percentile. This brings
dewpoints down into the upper teens and lower 20s near and west of
Highway 83. Southwest winds remain fairly light at 10 to 15 mph,
although higher gusts across the far northwest Sandhills to near 25
mph. Near critical fire weather, as minimum RH falls off to 10 17
percent across the western half of the area. With winds expected to
remain 20 mph or less, a Red Flag Warning is not expected at this
time.

Humidity recovery looks poor Saturday night at 45 to 60 percent.
Southwest winds will also increase to 15 to 25 mph overnight,
ahead of a cold front moving in after midnight. This will also
keep lows up from the mid 30s to around 40.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 218 PM CST Fri Mar 1 2024

An upper trough over the western U.S. will lift as it moves eastward
across the High Plains and deamplify the pattern to a quasi zonal
regime through the middle of next week. This will limit potential
for significant surges of warm or cold air and bring temperatures
very close to seasonal normals Monday through Wednesday.

On Sunday, the leading upper trough will lift into the Dakotas and
push a surface low through the eastern Dakotas with a trailing cold
front moving across Nebraska early Sunday. Although the surface
pressure gradient will not be strong, deep mixing will promote
strong northwest winds gusting to 30 to 40 mph across north central
Nebraska. This will create near critical fire weather concerns
behind the front. Minimum RH values as low as 15 to 20 percent are
expected. The need for a Fire Weather Watch may need to be evaluated
in upcoming shifts. Highs to range from the upper 40s to upper 50s.

Moisture with this system will be quite limited with only about a 20
percent chance for rain or snow showers Sunday night with improving
conditions during the day on Monday as the upper trough lifts into
Manitoba and western Ontario. Upper troughing will persist across
the Pacific Northwest across the Northern Plains through Wednesday.
From Wednesday through Friday, the main upper trough will approach
and pass through the region. This will bring a better potential for
precipitation for the latter portion of next week, though details on
evolution of this system are uncertain at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1113 PM CST Fri Mar 1 2024

VFR conditions will continue across western and north central
Nebraska through the period. Guidance continues to suggest a
brief period of MVFR/IFR ceilings/visibilities due to patchy fog
expected to develop around sunrise across southern Nebraska. At
this time, it appears the bulk of impacts remain to the south
and east of KLBF. Will rely heavily on area observations and
satellite should any amendments or inclusions be needed.
Otherwise, south/southwest winds will remain light at 10kts or
less overnight before increasing to 15kts during the day on
Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Viken
Hazardous weather outlook, Mar 1, 1:51 PM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CST Fri Mar 1 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CST Fri Mar 1 2024 /151 PM MST Fri Mar 1 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

The combination of gusty southwest winds and low relative humidity
will keep critical fire weather conditions this afternoon for areas
generally along and north of I-80. A Red Flag Warning is in effect
Noon to 6 PM CST this evening for the previously stated areas. Any
fire started may rapidly spread.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near critical fire weather conditions will continue through the
weekend and into the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:26 AM MSTDense Fog AdvisoryLBFCuster, Frontier, Garfield, Lincoln, Wheeler3 hr

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.